Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On a modified shock front problem for the compressible Navier-Stokes equations


Authors: A. M. Blokhin and Yu. L. Trakhinin
Journal: Quart. Appl. Math. 62 (2004), 221-234
MSC: Primary 35Q30; Secondary 76L05, 76N10
DOI: https://doi.org/10.1090/qam/2054597
MathSciNet review: MR2054597
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the possibility of considering the shock wave in a compressible viscous heat conducting gas as a strong discontinuity on which surface the generalized Rankine-Hugoniot conditions hold. The corresponding linearized stability problem for a planar shock lacks boundary conditions; i.e., the shock wave in a viscous gas viewed as a (fictitious) strong discontinuity is like undercompressive shock waves in ideal fluids and, therefore, it is unstable against small perturbations. We propose such additional jump conditions so that the stability problem becomes well-posed and its trivial solution is asymptotically stable (by Lyapunov). The choice of additional boundary conditions is motivated by a priori information about steady-state solutions of the Navier-Stokes equations which can be calculated, for example, by the stabilization method. The established asymptotic stability of the trivial solution to the modified linearized shock front problem can allow us to justify, at least on the linearized level, the stabilization method that is often used, for example, for steady-state calculations for viscous blunt body flows.


References [Enhancements On Off] (What's this?)

  • [1] A. M. Blokhin, Estimation of the energy integral of a mixed problem for gas dynamics equations with boundary conditions on the shock wave, Sibirsk. Mat. Zh. 22 (1981), no. 4, 23–51, 229 (Russian). MR 624402
  • [2] A. M. Blokhin, Uniqueness of the classical solution of a mixed problem for equations of gas dynamics with boundary conditions on a shock wave, Sibirsk. Mat. Zh. 23 (1982), no. 5, 17–30, 222 (Russian). MR 673535
  • [3] A. M. Blokhin, Energy integrals and their applications to gas dynamics problems, Nauka, Novosibirsk, 1986 (in Russian)
  • [4] Alexander Blokhin and Yuri Trakhinin, Stability of strong discontinuities in fluids and MHD, Handbook of mathematical fluid dynamics, Vol. I, North-Holland, Amsterdam, 2002, pp. 545–652. MR 1942469, https://doi.org/10.1016/S1874-5792(02)80013-1
  • [5] A. M. Blokhin and Yu. L. Trakhinin, On stability of shock waves in a compressible viscous heat conducting gas, Acta Mechanica 150, 267-275 (2001)
  • [6] S. P. D′yakov, On the stability of shock waves, Ž. Eksper. Teoret. Fiz. 27 (1954), 288–295 (Russian). MR 0066173
  • [7] David Gilbarg, The existence and limit behavior of the one-dimensional shock layer, Amer. J. Math. 73 (1951), 256–274. MR 0044315, https://doi.org/10.2307/2372177
  • [8] A. Yu. Kireev and V. L. Yumashev, Numerical modeling of a viscous nonequilibrium air flow behind a strong shock wave, Zh. Vychisl. Mat. Mat. Fiz. 40 (2000), no. 10, 1563–1570 (Russian, with Russian summary); English transl., Comput. Math. Math. Phys. 40 (2000), no. 10, 1501–1508. MR 1844656
  • [9] O. A. Ladyzhenskaya, V. A. Solonnikov, and N. N. Ural'tseva, Linear and quasi-linear equations of parabolic type, Transl. Math. Monog. 23, Amer. Math. Soc., Providence, RI, 1968
  • [10] L. D. Landau and E. M. Lifshiz, Fluid Mechanics, Pergamon, New York and Oxford, 1997
  • [11] A. Majda, The stability of multi-dimensional shock front̀s -- a new problem for linear hyperbolic equations, Mem. Amer. Math. Soc. 41, No. 275, Providence, RI, 1983
  • [12] A. Majda, The existence of multi-dimensional shock fronts, Mem. Amer. Math. Soc. 43, No. 281, Providence, RI, 1983
  • [13] A. Majda, Compressible fluid flow and systems of conservation laws in several space variables, Applied Mathematical Sciences, vol. 53, Springer-Verlag, New York, 1984. MR 748308
  • [14] B. L. Roždestvenskiĭ and N. N. Janenko, Systems of quasilinear equations and their applications to gas dynamics, Translations of Mathematical Monographs, vol. 55, American Mathematical Society, Providence, RI, 1983. Translated from the second Russian edition by J. R. Schulenberger. MR 694243
  • [15] B. N. Srivastawa, M. J. Werle, and R. T. Davis, Numerical solutions of hyperbolic viscous shock-layer equations, AIAA J. 17 107-110 (1979)
  • [16] J. C. Tannehill, T. L. Holst, and J. V. Rakich, Numerical computation of two-dimensional viscous blunt body flows with an impinging shock, AIAA J. 14, 204-211 (1976)
  • [17] G. A. Tirskij and S. V. Utyuzhnikov, A comparison of the models of a thin and a complete viscous shock layer in the problem of the supersonic flow of a viscous gas past blunt cones, Prikl. Mat. Mekh. (6) 53, 963-969 (1989); English transl. in J. Appl. Math. Mech. 53 (1989)
  • [18] K. Zumbrun and D. Serre, Viscous and inviscid stability of multidimensional planar shock fronts, Indiana Univ. Math. J. 48 (1999), no. 3, 937–992. MR 1736972, https://doi.org/10.1512/iumj.1999.48.1765

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q30, 76L05, 76N10

Retrieve articles in all journals with MSC: 35Q30, 76L05, 76N10


Additional Information

DOI: https://doi.org/10.1090/qam/2054597
Article copyright: © Copyright 2004 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website